Alabama, 2008

Hail and Damaging Winds in Alabama, July 5, 2008

July 5, 2008 · NWS BMX · 12 events in 8 counties and zones

A warm and unstable air mass led to the development of numerous showers and thunderstorms during the heat of the day, some of which produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the development of numerous showers and thunderstorms during the heat of the day, some of which produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 11:42 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 5, 11:42 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SAT JUL 5 2008

.UPDATE...18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

EARLY MORNING SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
CENTRAL PORTION OF THE FORECAST AREA...AS SCATTERED DIURNAL
DEVELOPMENT HAS BEGUN IN THE SOUTHEAST. A FEW OTHER CONVECTIVE
IMPULSES OVER MISSISSIPPI WILL PUSH EASTWARD...AFFECTING LOCATIONS
IN THE EAST. THE MOST LIKELY SCENARIO IS THAT THOSE IMPULSES WILL
CONTINUE TO DISSIPATE AND REFIRE. CLOUD COVER COULD PROHIBIT
WIDESPREAD DEVELOPMENT EARLY...BUT AS BOUNDARIES INTERACT WITHIN A
MOIST UNSTABLE AIRMASS...CONVECTION AREAWIDE WILL BE POSSIBLE
THROUGH THE AFTERNOON. THE BEST CHANCE WILL BE IN THE SOUTH WHERE
INSTABILITIES ARE SLIGHTLY HIGHER.  STRONGER STORMS WILL PRODUCE
GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

TEMPERATURES THIS AFTERNOON WILL DEPEND ON LOCATION OF SHOWERS AND
THUNDERSTORMS...WILL HIGHS GENERALLY IN THE MID TO UPPER 80S
EXPECTED.

UPDATED ZONES OUT SHORTLY.

14

&&

.AVIATION...12Z AVIATION.

ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL TERMINALS
AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS ARE EXPECTED
AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL PREVAIL. STRONGER
STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST POTENTIAL THIS
AFTERNOON IS MODERATE.

WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN
ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
PERIOD.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 5, 4:30 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT SAT JUL 5 2008

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS AT TIMES
THIS AFTERNOON.  SOME OF THESE THUNDERSTORMS WILL BE
STRONG...ESPECIALLY BETWEEN 1 PM AND 9 PM.  THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY...ESPECIALLY
BETWEEN 1 PM AND 9 PM.  WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

03

In the hours before

Local storm report, Jul 5, 8:18 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 N BOLIGEE             32.78N 88.02W
07/04/2008                   GREENE             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR
            BOLIGEE.

&&

LINHARES
Local storm report, Jul 5, 8:20 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     3 SW EUTAW              32.81N 87.93W
07/04/2008                   GREENE             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR
            EUTAW.

&&

LINHARES
Local storm report, Jul 5, 8:48 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     LIGHTNING        5 SSE ALEXANDER CITY    32.86N 85.90W
07/04/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            *** 3 INJ *** TWO SEPARATE LIGHTNING STRIKES HIT 3 PEOPLE
            IN WIND CREEK STATE PARK. ALL 3 WERE INJURED AND ONE HAD
            TO BE TRANSPORTED TO A LOCAL HOSPITAL. ANOTHER LIGHTNING
            STRIKE DESTROYED A BOAT HOUSE NEAR THE STATE PARK.

&&

LINHARES
Local storm report, Jul 5, 9:26 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 SE SULLIGENT          33.87N 88.11W
07/04/2008                   LAMAR              AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG MULBERRY ROAD.

0415 PM     TSTM WND DMG     PICKENSVILLE            33.23N 88.27W
07/04/2008                   PICKENS            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG THE TOMBIGBEE RIVER
            NEAR PICKENSVILLE.

0614 PM     TSTM WND DMG     2 N BOLIGEE             32.78N 88.02W
07/04/2008                   GREENE             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR
            BOLIGEE.

0617 PM     TSTM WND DMG     3 SW EUTAW              32.81N 87.93W
07/04/2008                   GREENE             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR
            EUTAW.

0740 PM     LIGHTNING        5 SSE ALEXANDER CITY    32.86N 85.90W
07/04/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            *** 3 INJ *** TWO SEPARATE LIGHTNING STRIKES HIT 3 PEOPLE
            IN WIND CREEK STATE PARK. ALL 3 WERE INJURED AND ONE HAD
            TO BE TRANSPORTED TO A LOCAL HOSPITAL. ANOTHER LIGHTNING
            STRIKE DESTROYED A BOAT HOUSE NEAR THE STATE PARK. THESE
            STRIKES OCCURRED BETWEEN 738 PM AND 810 PM.

&&

LINHARES
Special weather statement, Jul 5, 11:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SAT JUL 5 2008

ALZ039-051830-
MARENGO-
1248 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 130 PM CDT...

AT 1247 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 18 MILES SOUTHWEST OF LINDEN...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NANAFALIA.
  NICHOLSVILLE.
  SWEET WATER.
  WAYNE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jul 5, 12:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT JUL 5 2008

ALZ050-051845-
BARBOUR-
106 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 145 PM CDT...

AT 104 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CLAYTON...OR 13 MILES NORTHEAST OF CLIO...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLAYTON.
  MILLERS FORD.
  GAINO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
July 5, 12:10 PM CST
Where
Barbour County, 3.03 mi NNE of Lindsey
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.792, -85.466

A tree was blown down on CR-43, near the Green Crossroads Community, south of Clayton.

Thunderstorm Wind, Sumter

When
July 5, 12:55 PM CST
Where
Sumter County, 0.83 mi E of Boyd
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.619, -88.306

A tree was blown down onto the road near the Boyd Community.

Thunderstorm Wind, Jefferson

When
July 5, 2:40 PM CST
Where
Jefferson County, 0.31 mi ENE of Industrial City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.452, -86.945

Several trees were blown down on 11th Avenue, near Midfield.

Thunderstorm Wind, St. Clair

When
July 5, 3:30 PM CST
Where
St. Clair County, 0.83 mi NNE of Moody
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.592, -86.496

Several trees and power lines were blown down.

Thunderstorm Wind, St. Clair

When
July 5, 3:35 PM CST
Where
St. Clair County, 0.72 mi NNE of Cooks Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.590, -86.396

Several trees and power lines were blown down in the Cooks Springs Community.

Hail, Montgomery

When
July 5, 4:20 PM CST
Where
Montgomery County, 0.63 mi ENE of Dublin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.032, -86.160

Thunderstorm Wind, Montgomery

When
July 5, 4:20 PM CST
Where
Montgomery County, 1.5 mi NNE of Friendship
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -86.140

Several trees were blown down on AL-94, between Ramer and Currys.

Hail, Montgomery

When
July 5, 4:30 PM CST
Where
Montgomery County, 0.59 mi E of Pine Level
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.070, -86.060

Thunderstorm Wind, Calhoun

When
July 5, 4:46 PM CST
Where
Calhoun County, 0.63 mi NE of Anniston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.657, -85.823

Several trees were blown down across the road at 10th Street and Christine Avenue, in Anniston.

Thunderstorm Wind, Elmore

When
July 5, 5:07 PM CST
Where
Elmore County, 0.84 mi NNW of Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.632, -85.953

Eight trees were blown down on AL-229, near the Kent Community.

Thunderstorm Wind, Calhoun

When
July 5, 5:10 PM CST
Where
Calhoun County, 1.66 mi W of Tredegar
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.872, -85.809

A tree was blown down and blocked Littlejohn Road, near the Pleasant Valley Community northwest of Jacksonville.

Hail, Fayette

When
July 5, 6:40 PM CST
Where
Fayette County, 1.36 mi SW of Glen Allen
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.907, -87.768

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127743, 127744, 127745, 127746, 127747, 127748, 127749, 127750, 127751, 127752, 127753, 127754.